Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 35, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 29, 2022, 6:55 PM CDT for Clay County, Riley County, Washington County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2022, 6:55 PM CDT (23:55 UTC)
- Expired
- Apr 29, 2022, 7:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 414 m²/s²
- 0-3 km storm-relative helicity
- 370 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:43 PM CDT, 12 minutes earlier.
Area forecast discussion, Apr 29, 6:43 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Topeka KS 643 PM CDT Fri Apr 29 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 257 pm CDT Fri Apr 29 2022 - Severe thunderstorms will develop late this afternoon and extend through the evening hours. Discrete supercells will be capable of large hail and possible tornadoes. A line of storms will develop during the evening hours with the primary hazard being damaging wind gusts and perhaps a few meso vortex tornadoes embedded within the line. - Strong to severe thunderstorms may be possible Monday afternoon and evening. This afternoon and Tonight: Early this afternoon a surface low was located across west central KS with a dryline extending east southeast through Russel, to east of Great Bend to west of Kingman. An EML has overspread the warm sector however sfc heating heating, convergence along the surface dryline and stronger ascent ahead of a a shortwave trough lifting northeast across the Plains will help to erode the capping inversion for a few discrete supercells to develop along and ahead of the dryline across north central and south central KS. The environment will be favorable for any discrete supercells to produce large hail and possible tornadoes given forecast hodographs that show clockwise looping in the lowest 2 to 3KM. This will provide low-level horizontal vorticity to be nearly parcel with the storm relative motions vectors. Thus, any supercell may develop intense low-level rotation that could produce a tornado. Even though surface dewpoints are only in the lower 60s, H5 temperatures are around -17 degree C providing over 2500 J/KG of MLCAPE. There are a few CAMs that show the cap ahead of the dryline not breaking but the latest HRRR that is usually more robust with CIN, shows discrete supercells developing northeast of Newton KS around 22Z and moving northeast into the TOP CWA by 7 PM, and into east central KS by 8 PM. The surface cold front across northwest KS will gradually overtake the dryline and cause a line of storms to develop across the western CWA. There may be a period during the late afternoon through the early evening hours across the western counties for the storms that develop ahead of the front to remain semi-discrete for an hour or two before transitioning into a linear line of the storms. I cannot rule out a possible tornado with any of the semi-discrete storms across north central KS during the late afternoon and early evening hours. This line will move east ahead of the cold front across northeast and east central KS and should move southeast of the CWA by 12 Midnight. Expect damaging wind gusts along the QLCS and since the sfc-3KM shear vectors will be nearly perpendicular to the line there may be a few meso vortex tornadoes embedded within the line through the mid and late evening hours. Saturday through Sunday, the H5 trough across the Plains will lift northeast into the upper Midwest and Great Lakes States. Another upper trough will dig southeast across the western US Saturday night. Expect cooler temperatures and dry conditions for the weekend. Highs on Saturday will reach the lower 60s along the NE border with upper 60s expected across the southern counties. Highs on Sunday will be warmer as the H5 ridge shifts east across the Plains. look for maximum temperatures in the lower to mid 70s. Sunday night through Monday night, an upper trough across the southwest US will lift northeast across the Plains late Monday. Strong southerly low-level flow will advect richer moisture northward across the state. Isentropic lift may cause a few elevated thunderstorms late Sunday night into Monday morning. We may see some clearing Monday afternoon before a surface front shifts southeast across the CWA. Surface convergence across along the front combined with DCVA will provide sufficient lift for numerous showers and thunderstorms Monday afternoon int Monday night. The vertical wind shear combined with instability will be favorable for strong to severe thunderstorms with the better chance across east central KS. Tuesday through Wednesday, another upper level trough will dig southeast across the western US into the southwest US. A downstream ridge will move across the Plains. Expect cooler temperatures with the highs in the 60s. Wednesday night through Friday, the upper level trough across the southwest US will slowly lift northeast. Expect chances for showers and thunderstorms. The vertical shear and instability may be sufficient on Thursday for a some stronger to severe storms. Cloud cover and rain may keep highs in the 60s to lower 70s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 636 PM CDT Fri Apr 29 2022 Strong to severe storms could impact airports for the first few hours of the 00Z TAF period. Will amend as necessary as storms continue to develop and track toward terminals, but have included TSRA and strong winds for the current expected timeframe. A cold front will move through and winds will shift to the west. A line of storms along the front will also shift east of sites as the boundary moves through by 06Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Gargan AVIATION...Teefey
Hazardous weather outlook, Apr 29, 3:54 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 354 PM CDT Fri Apr 29 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-302100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 354 PM CDT Fri Apr 29 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Late this afternoon and Tonight Severe storms will be possible across the entire outlook area late this afternoon through the early overnight hours. Afternoon storms could initiate around after 4 PM, but will remain isolated. All modes of severe weather will be possible with these storms. A squall line will develop along the cold front, with the main threats being large hail, damaging wind gusts up to 70 mph, and a few weak and brief tornadoes. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through the evening hours. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 29, 6:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
633 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 7 SSW ENTERPRISE 38.80N 97.15W
04/29/2022 E1.50 INCH DICKINSON KS TRAINED SPOTTER
ALSO REPORTS A FUNNEL CLOUD.
&&Local storm report, Apr 29, 6:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL MORROWVILLE 39.84N 97.17W
04/29/2022 E0.88 INCH WASHINGTON KS TRAINED SPOTTER
&&Local storm report, Apr 29, 6:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL ENTERPRISE 38.90N 97.12W
04/29/2022 E4.00 INCH DICKINSON KS TRAINED SPOTTER
&&Local storm report, Apr 29, 6:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL ABILENE 38.91N 97.21W
04/29/2022 E1.75 INCH DICKINSON KS LAW ENFORCEMENT
&&Local storm report, Apr 29, 6:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL ABILENE 38.92N 97.21W
04/29/2022 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&Local storm report, Apr 29, 6:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
654 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 1 S WASHINGTON 39.81N 97.05W
04/29/2022 WASHINGTON KS PUBLIC
PUBLIC REPORTS BRIEF TOUCHDOWN JUST OUTSIDE
OF WASHINGTON AT 640PM.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:03 AM CDT | Special Weather Statement | TOP | Geary | 27 min |
| Apr 29, 4:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 14 min |
| Apr 29, 5:16 AM CDT | Special Weather Statement | TOP | Washington | 29 min |
| Apr 29, 5:44 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie, Washington | 31 min |
| Apr 29, 7:17 AM CDT | Special Weather Statement | TOP | Brown | 28 min |
| Apr 29, 5:00 PM CDT | Special Weather Statement | TOP | Dickinson | 30 min |
| Apr 29, 5:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 34 min |
| Apr 29, 5:26 PM CDT | Special Weather Statement | TOP | Cloud | 34 min |
| Apr 29, 5:33 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 27 min |
| Apr 29, 5:41 PM CDT | Special Weather Statement | TOP | Dickinson, Geary | 34 min |
| Apr 29, 5:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 36 min |
| Apr 29, 5:58 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 47 min |
| Apr 29, 5:59 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 31 min |
| Apr 29, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 37 min |
| Apr 29, 6:13 PM CDT | Tornado Warning | TOP | Dickinson | 32 min |
| Apr 29, 6:15 PM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 30 min |
| Apr 29, 6:25 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 50 min |
| Apr 29, 6:26 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 34 min |
| Apr 29, 6:39 PM CDT | Tornado Warning | TOP | Washington | 36 min |
| Apr 29, 6:43 PM CDT | Tornado Warning | TOP | Dickinson, Geary | 32 min |
| Apr 29, 6:56 PM CDT | Tornado Warning | TOP | Marshall, Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.